Texas, 2013

Damaging Winds in Texas, February 21, 2013

February 21, 2013 · NWS HGX · 3 events in 2 counties and zones

Showers and thunderstorms formed along a pre-frontal trough that produced damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$17,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

Showers and thunderstorms formed along a pre-frontal trough that produced damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Feb 21, 10:19 AM CST, 48 minutes earlier.

Area forecast discussion, Feb 21, 10:19 AM CST, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1019 AM CST THU FEB 21 2013

.DISCUSSION...
PREFRONTAL TROF MAKING ITS WAY INTO NW COUNTIES AND SHOULD
CONTINUE ITS ESE TRACK THRU THE DAY. SIGNIFICANT CONVECTION HAVING
A DIFFICULT TIME INITIATING FURTHER AHEAD...MAINLY BEING HAMPERED
BY DRY AIR TO THE N AND STRONG CAPPING SW/S. BASED ON LASTED
NIGHTS CLL SOUNDING (THANKS, AGGIES)...NE COUNTIES MAY STILL HAVE
A NARROW OPPORTUNITY TO SEE AN ISOLATED SEVERE CELL OR TWO INTO
THE LUNCH HOUR - BUT OVERALL WOULDN'T EXPECT MUCH WIDESPREAD
SIGNIFICANT WX. THIN BAND OF SHRA/ISO TSRA WILL PROBABLY PRODUCE
25-35MPH GUSTS AS IT ROLLS THRU. TWEAKED GRIDS BASED ON ABOVE
THINKING. 47

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      74  43  65  38  68 /  80  10   0  10  10
HOUSTON (IAH)              75  48  67  42  69 /  80  10  20  10  10
GALVESTON (GLS)            71  59  68  51  66 /  60  20  20  10  10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT SHOULD EXERCISE CAUTION UNTIL 3 PM CST THIS
     AFTERNOON FOR THE FOLLOWING ZONES: MATAGORDA BAY.

     SMALL CRAFT ADVISORY UNTIL 3 PM CST THIS AFTERNOON FOR THE
     FOLLOWING ZONES: GALVESTON BAY...WATERS FROM FREEPORT TO
     THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM...WATERS FROM
     FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM...WATERS
     FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM...WATERS FROM HIGH
     ISLAND TO FREEPORT OUT 20 NM.

&&
Hazardous weather outlook, Feb 21, 5:05 AM CST, 6 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
505 AM CST THU FEB 21 2013

TXZ163-164-176>179-195>200-210>214-226-227-235>238-221115-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
505 AM CST THU FEB 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

A STRONG UPPER LEVEL STORM SYSTEM WILL MOVE INTO THE SOUTHERN
PLAINS THIS MORNING AND WILL DRIVE A LINE OF SHOWERS AND
THUNDERSTORMS EASTWARD INTO SOUTHEAST TEXAS THIS MORNING.
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OUT AHEAD OF THIS
LINE AND WILL BE CAPAOBLE OF PRODUCING DAMAGING WINDS AND ISOLATED
TORNADOES. DAMAGING WINDS WILL ALSO BE POSSIBLE WITH THE MAIN LINE
OF THUNDERSTORMS AS THEY MOVE INTO THE REGION. AREAS NORTH OF A
LINE FROM BRENHAM TO ANAHUAC WILL SEE THE GREATEST THREAT FOR
SEVERE WEATHER WITH THIS SYSTEM. THE BULK OF THE PRECIPITATION
SHOULD SHIFT EASTWARD INTO LOUISIANA BY MID AFTERNOON BRINGING AN
END TO THE SEVERE WEATHER THREAT ACROSS THE REGION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS MORNING OR EARLY AFTERNOON.

GMZ330-335-350-355-370-375-221115-
GALVESTON BAY-MATAGORDA BAY-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-
505 AM CST THU FEB 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

SMALL CRAFT ADVISORIES REMAIN IN EFFECT FOR ELEVATED WINDS AND
SEAS. A NARROW BAND OF SHOWERS AND THUNDERSTORMS COULD MOVE INTO
THE COASTAL WATERS AHEAD OF A PREFRONTAL TROUGH THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SEAS WILL REMAIN ELEVATED ON FRIDAY MORNING AND SLOWLY SUBSIDE
DURING THE DAY. OTHERWISE NO HAZARDOUS WEATHER EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED.

In the hours before

Local storm report, Feb 21, 9:32 AM CST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
932 AM CST THU FEB 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0203 PM     TORNADO          3 E SHEPHERD            30.49N 94.95W
02/18/2013  F1               SAN JACINTO        TX   NWS STORM SURVEY

            HOME AND TREES DAMAGED.BARN DESTROYED. WORST DAMAGE
            CONSISTENT WITH EF1 LEVEL WINDS.

&&

DR
Special weather statement, Feb 21, 10:39 AM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1039 AM CST THU FEB 21 2013

TXZ163-164-176>178-196-198-211730-
BRAZOS TX-WALKER TX-SAN JANCINTO TX-MADISON TX-TRINITY TX-HOUSTON TX-
GRIMES TX-
1039 AM CST THU FEB 21 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BRAZOS...WALKER...
NORTHWESTERN SAN JANCINTO...MADISON...SOUTHWESTERN TRINITY...HOUSTON
AND NORTHERN GRIMES COUNTIES UNTIL 1130 AM CST...

AT 1034 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 15 MILES
WEST OF GRAPELAND TO BRYAN...OR ALONG A LINE EXTENDING FROM 18 MILES
NORTHWEST OF CROCKETT TO 6 MILES NORTH OF COLLEGE STATION...AND
MOVING EAST AT 30 MPH.

HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
HUNTSVILLE...CROCKETT...MADISONVILLE...TRINITY...GRAPELAND...
LOVELADY...RIVERSIDE...KENNARD...MIDWAY...LATEXO AND OAKHURST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3157 9522 3159 9517 3153 9511 3065 9528
      3062 9637 3103 9610 3109 9597 3110 9577
      3113 9578 3116 9573 3120 9575 3127 9573
      3132 9566 3146 9571 3146 9575 3147 9572
      3151 9574 3155 9564 3159 9529
TIME...MOT...LOC 1634Z 259DEG 28KT 3144 9574 3069 9628

The radar

The Ft Hood radar (KGRK), 195 km away, was scanning. The volume nearest the first event began at 17:09 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Houston

When
February 21, 11:07 AM CST
Where
Houston County, 0.59 mi W of Crockett
Measured
56 kt (64 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
31.320, -95.460

Thunderstorms generated strong winds that caused minor structural damage at a lumber yard. Also, tree limbs were downed across Crockett.

Thunderstorm Wind, Polk

When
February 21, 12:16 PM CST
Where
Polk County, 0.69 mi N of Goodrich
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
30.610, -94.950

Thunderstorm winds severely damaged a barn.

Thunderstorm Wind, Polk

When
February 21, 12:19 PM CST
Where
Polk County, 1.77 mi NNE of Goodrich
Measured
56 kt (64 mph) estimated gust
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
30.623, -94.937

Thunderstorm winds downed trees along Windham Ranch Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, February 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 436971, 436972, 436973.